Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 9, NWS Goodland, KS

February 9, 200913 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this wind advisory at Feb 9, 2009, 1:58 AM CST for 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Feb 9, 2009, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2009, 1:58 AM CST (07:58 UTC)
In effect from
Feb 9, 2009, 10:00 AM CST
Expired
Feb 9, 2009, 6:02 PM CST
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 090758
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1258 AM MST MON FEB 9 2009

.AS THE STORM SYSTEM WHICH BROUGHT RAIN ON SUNDAY LIFTS
NORTH...STRONG WEST WINDS WILL DEVELOP ON THE BACKSIDE OF THE LOW
PRESSURE CENTER. THE WINDS WILL INCREASE BY LATE MORNING AND
CONTINUE THROUGH THE AFTERNOON HOURS...DIMINISHING EARLY THIS EVENING.

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091600-
/O.NEW.KGLD.WI.Y.0009.090209T1600Z-090210T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
1258 AM MST MON FEB 9 2009 /158 AM CST MON FEB 9 2009/

...WIND ADVISORY IN EFFECT FROM 9 AM MST /10 AM CST/ THIS MORNING
TO 6 PM MST /7 PM CST/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM MST /10 AM CST/ THIS
MORNING TO 6 PM MST /7 PM CST/ THIS AFTERNOON. 

WESTERLY WINDS WILL INCREASE BY LATE MORNING TO 20 TO 30 MPH. PEAK
GUSTS DURING THE AFTERNOON HOURS WILL BE AROUND 40 MPH NORTH OF
INTERSTATE 70 AND UP TO 50 MPH SOUTH OF THE INTERSTATE. THE WINDS
WILL DIMINISH EARLY THIS EVENING.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
24
2 follow-up statements
000 
WWUS73 KGLD 091556
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
856 AM MST MON FEB 9 2009

.AS THE STORM SYSTEM WHICH BROUGHT RAIN ON SUNDAY CONTINUES TO
LIFT NORTH... STRONG WEST WINDS WILL DEVELOP ON THE BACKSIDE OF
THE LOW PRESSURE CENTER. WINDS WILL INCREASE TODAY AND CONTINUE
THROUGH THE AFTERNOON HOURS...DIMINISHING EARLY THIS EVENING.

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100100-
/O.CON.KGLD.WI.Y.0009.090209T1600Z-090210T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
856 AM MST MON FEB 9 2009 /956 AM CST MON FEB 9 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS
AFTERNOON. 

WESTERLY WINDS WILL CONTINUE TO INCREASE THROUGH THE DAY TO 20 TO
30 MPH. PEAK GUSTS DURING THE AFTERNOON HOURS WILL REACH NEAR 40
MPH NORTH OF INTERSTATE 70 AND UP TO 50 MPH SOUTH OF THE
INTERSTATE. THE WINDS WILL DIMINISH EARLY THIS EVENING.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
BLM
000 
WWUS73 KGLD 100002
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MST MON FEB 9 2009


COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100115-
/O.CAN.KGLD.WI.Y.0009.000000T0000Z-090210T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
502 PM MST MON FEB 9 2009 /602 PM CST MON FEB 9 2009/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE SUBSIDED BELOW ADVISORY CRITERIA...THEREFORE THE WIND
ADVISORY HAS BEEN CANCELLED. 


$$

07

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Feb 8, 11:21 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Feb 8, 11:21 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1021 PM MST SUN FEB 8 2009

.PREV DISCUSSION... /ISSUED 731 PM MST SUN FEB 8 2009/

.UPDATE...

MAIN BAND OF PRECIPITATION...WITH THUNDERSTORMS ALONG THE CO/NM
BORDER CONTINUES TO MOVE NORTHEAST AT 20 TO 30 MPH...NOW REACHING
OUR EXTREME WESTERN FORECAST AREA. THIS LARGE AND ORGANIZED AREA
OF PRECIPITATION WILL MOVE ACROSS THE ENTIRE FORECAST
AREA...MAINLY AFTER MIDNIGHT SO HAVE UPPED THE POPS TO 100% GIVEN
CURRENT RADAR AND 00Z MODEL DATA AS WELL AS THE FACT LIGHT RAIN
AND DRIZZLE IS CURRENTLY FALLING ACROSS MUCH OF THE AREA.

AT THE SURFACE...DEWPOINTS IN THE MID TO UPPER 40S CONTINUES TO
SLOWLY PUSH NORTHWEST AND RIGHT NOW COVERS OUR FAR SOUTH/SOUTHEAST
PART OF THE AREA. LATEST NAM/RUC BRING THE WARMER AND MORE MOIST
AIR NORTHWEST COVERING NEARLY ALL OF THE FORECAST AREA. THIS MEANS
TEMPS WILL SLOWLY WARM OVERNIGHT. BY 12Z MONDAY DRIER AIR WILL
BEGIN TO PUSH INTO THE FAR WESTERN FORECAST AREA ON THE BACKSIDE
OF THE STORM SYSTEM.

07

&&

.PREV DISCUSSION... /ISSUED 231 PM MST SUN FEB 8 2009/

.SYNOPSIS...
231 PM MST SUN FEB 8 2009

ANALYSIS OF WATER VAPOR IMAGERY INDICATED A NEGATIVELY-TILTED
MID/UPPER TROUGH OVER THE GREAT BASIN REGION. STRONG TAP INTO
PACIFIC MOISTURE ACCOMPANIED THIS FEATURE WITH A ROUGHLY 120 KT
UPPER LEVEL JET ROUNDING THE BASE OF THE TROUGH OVER THE NORTHERN
PORTION OF OLD MEXICO. MID/UPPER RIDGING WHICH BROUGHT PLEASANT
WEATHER TO THE CENTRAL HIGH PLAINS THE LAST SEVERAL DAYS HAS
SHIFTED EASTWARD INTO THE MIDDLE MISSISSIPPI RIVER VALLEY.

FOLTZ
&&

.DISCUSSION...
231 PM MST SUN FEB 8 2009

FORECAST CONCERNS WILL REVOLVE AROUND TIMING/AMOUNT OF PRECIP
THROUGH MONDAY THEN ADDITIONAL DISTURBANCES MOVING THROUGH
PROGRESSIVE MID/UPPER FLOW PATTERN THE REMAINDER OF THE WEEK.

MAIN FOCUS WILL BE ON PRECIP CHANCES TONIGHT THROUGH MONDAY AS THE
MID/UPPER TROUGH CONTINUES TO DEEPEN AS IT SLIDES EASTWARD INTO
THE CENTRAL PLAINS. ABUNDANT WAA IS WELL UNDERWAY AS FETCH
STRETCHES ALL THE WAY TO THE GULF OF MEXICO. STRATUS AND SOME FOG
HAS BEEN NOTED ACROSS THE TRI STATE REGION TODAY AND SEE NO REASON
PATCHY FOG WONT CONTINUE THROUGH MUCH OF THE OVERNIGHT. GENERAL
TREND WITH REGARD TO POP HAS BEEN TO SLOW THE ONSET BY A FEW
HOURS. STILL FEEL BENEFICIAL MOISTURE WILL FIND ITS WAY INTO THE
REGION BUT LATEST GUIDANCE SHUNTS BEST MOISTURE TO THE SOUTHEAST
FAIRLY QUICKLY LEAVING MUCH OF THE AREA IN THE DRY SLOT BY 12Z
MONDAY. NAM AND THE EC ARE MORE AGGRESSIVE IN WRAPPING MOISTURE
AROUND THE BACKSIDE DURING THE DAY ON MONDAY WHILE THE GFS PUSHES
EVERYTHING OFF TO THE NORTH AND EAST. HAVE SIDED WITH THE NAM/EC
SOLUTION AND MAINTAINED SLIGHT CHANCE TO LOW CHANCE POPS THROUGH
MUCH OF MONDAY.

INITIAL SYSTEM QUICKLY EXITS TO THE NORTHEAST WHILE ANOTHER
SYSTEM QUICKLY DROPS INTO THE FOUR CORNERS REGION. LATEST
DETERMINISTIC GUIDANCE CONTINUES TO TRACK THIS SYSTEM THROUGH THE
TX/OK PANHANDLE THEN DUE EAST ACROSS NORTHERN OK. THIS WOULD PUT
THE GLD CWA ON THE FAR NORTHWEST FRINGES OF PRECIP. HAVE GONE WITH
LOW CHANCE POPS OVER THE FAR SOUTHEAST WITH A BAND OF SLIGHT
CHANCE POPS TO THE NORTH. ANY NORTHWARD TRACK IN THE H5 LOW WOULD
PUT MORE OF THE CWA IN THE LINE OF FIRE FOR PRECIP.

WEAK SHORTWAVE RIDGING WILL BUILD INTO THE CENTRAL HIGH PLAINS ON
WEDNESDAY AND THURSDAY RESULTING IN HIGHS SLIGHTLY ABOVE CLIMATOLOGY.
NEXT QUICK MOVING SYSTEM APPROACHES THURSDAY NIGHT. ISENTROPIC
ASCENT AS NOTED ON THE EC 290K SURFACE KICKS IN BY 12Z FRIDAY.
WITH CONDENSATION PRESSURE DEFICITS FALLING TO LESS THAN
30MB...FELT CONFIDENT IN MAINTAINING LOW SLIGHT CHANCE POPS.
APPEARS MOISTURE MAY BE A BIT OF AN ISSUE WITH THIS SYSTEM BUT
STILL PLENTY OF TIME TO WATCH IT.

MID/UPPER RIDGING BUILDS BACK IN FOR SATURDAY AND SUNDAY AS
ANOTHER MID/UPPER TROUGH BEGINS TO AMPLIFY OVER THE WESTERN CONUS.
EC/OP GFS IN REASONABLE AGREEMENT DEPICTING A LEAD SHORTWAVE
IMPACTING THE REGION DURING THE DAY ON SUNDAY SO INSERTED LOW
SLIGHT CHANCE POPS.

FOLTZ
&&

.AVIATION...
1020 PM MST SUN FEB 8 2009

FOR THE 06Z TAFS AT KGLD AND KMCK...WILL MAINTAIN VIS IN THE 2-3SM
RANGE WITH CIGS AROUND 100-500 FT THROUGH 14Z OR SO AS BAND OF
LIGHT TO MODERATE RAIN MOVES THROUGH FROM WEST TO EAST. BY 15Z
PRECIP SHOULD BE JUST ABOUT OVER WITH CIGS QUICKLY IMPROVING
SHORTLY THEREAFTER AS WEST WINDS 20G30KT DEVELOP AND CONTINUE
THROUGH THE DAY. SOME WRAPAROUND CLOUDINESS MOVES IN BY LATE
MORNING/EARLY AFTERNOON FOR A FEW HOURS BEFORE LIFTING NORTHEAST
RATHER QUICKLY. BY 00Z TUESDAY WINDS GENERALLY FROM THE SOUTHWEST
AT 10-15KTS WITH SOME SCT OR POSSIBLY BKN MID LEVEL CLOUDINESS.

07

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Feb 8, 3:42 PM CST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MST SUN FEB 8 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
242 PM MST SUN FEB 8 2009 /342 PM CST SUN FEB 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM AND ASSOCIATED SURFACE LOW WILL
MOVE ACROSS THE OUTLOOK AREA TONIGHT AND MONDAY. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE IN NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA. STORMS ARE NOT EXPECTED TO BE SEVERE BUT WILL PRODUCE A
FEW LIGHTNING STRIKES. RAINFALL AMOUNTS TONIGHT WILL RANGE FROM A
QUARTER TO A HALF AN INCH...LOCALLY HIGHER NEAR THUNDERSTORMS.
SOME LIGHT SNOW WILL BE POSSIBLE IN EASTERN COLORADO...BUT LITTLE
IF ANY ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE WEATHER PATTERN WILL BE IN PLACE THIS WEEK. A STORM
SYSTEM ON TUESDAY WILL BRING A CHANCE OF RAIN AND SNOW TO
SOUTHERN AND EASTERN AREAS...AND ANOTHER ONE LATE IN THE WEEK
WILL BRING A CHANCE OF SNOW AREAWIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Wind Advisories in Kansas, 2009Wind Advisories in Nebraska, 2009Wind Advisories in Colorado, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.